Alert archive / Indiana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 72, NWS Indianapolis, IN

August 24, 2007Montgomery County, Parke County, Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 24, 2007, 7:07 PM EDT for Montgomery County, Parke County, Putnam County, Indiana. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2007, 7:07 PM EDT (23:07 UTC)
Expired
Aug 24, 2007, 7:45 PM EDT
In force
38 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Montgomery County, IN, Parke County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 65 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 7:20 PM EDTTSTM WND DMG10 Nne Greencastle, INTREES DOWNED AT CR 1000N NEAR CR 250E NEAR CARPENTERSVILLE. ALSO TREE DOWNED AT CR 950S AT CR 500W.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 4:04 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1385 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 242307
SVRIND
INC107-121-133-242345-
/O.NEW.KIND.SV.W.0072.070824T2307Z-070824T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
707 PM EDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF CRAWFORDSVILLE...
  EASTERN PARKE COUNTY IN WEST CENTRAL INDIANA...
  PUTNAM COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 745 PM EDT

* AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM ALAMO TO WAVELAND TO GREENCASTLE...OR ALONG A LINE EXTENDING
  FROM 12 MILES WEST OF CRAWFORDSVILLE TO 10 MILES SOUTHWEST OF
  CRAWFORDSVILLE TO 14 MILES SOUTHWEST OF CRAWFORDSVILLE TO 26 MILES
  NORTHEAST OF TERRE HAUTE...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GREENCASTLE BY 715 PM EDT...
  BAINBRIDGE BY 720 PM EDT...
  DARLINGTON BY 730 PM EDT...
  DARLINGTON BY 735 PM EDT...

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 26 AND 44.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3997 8714 3996 8710 4003 8710 4011 8704
      4011 8676 3961 8670 3954 8703 3960 8703
      3961 8705 3968 8705 3994 8715
TIME...MOT...LOC 2307Z 252DEG 37KT 4000 8709 3997 8703
          3987 8699 3965 8692

$$
2 follow-up statements
000 
WWUS53 KIND 242328
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
728 PM EDT FRI AUG 24 2007

INC121-242338-
/O.CAN.KIND.SV.W.0072.000000T0000Z-070824T2345Z/
PARKE-
728 PM EDT FRI AUG 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PARKE COUNTY IS
CANCELLED...

LAT...LON 4011 8704 4011 8676 3961 8670 3954 8703
      3960 8703 3963 8699 3971 8699 3980 8703
      3987 8702 3988 8706 3993 8708 3998 8700
      4003 8710
TIME...MOT...LOC 2328Z 252DEG 37KT 4007 8682 4004 8676
          3994 8672 3972 8672

$$

INC107-133-242345-
/O.CON.KIND.SV.W.0072.000000T0000Z-070824T2345Z/
MONTGOMERY-PUTNAM-
728 PM EDT FRI AUG 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR PUTNAM AND SOUTHERN MONTGOMERY COUNTIES...

AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CRAWFORDSVILLE TO DARLINGTON TO LADOGA TO FILLMORE...
OR ALONG A LINE EXTENDING FROM CRAWFORDSVILLE TO 6 MILES EAST OF
CRAWFORDSVILLE TO 11 MILES SOUTHEAST OF CRAWFORDSVILLE TO 24 MILES
SOUTH OF CRAWFORDSVILLE...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  DARLINGTON BY 735 PM EDT...

LAT...LON 4011 8704 4011 8676 3961 8670 3954 8703
      3960 8703 3963 8699 3971 8699 3980 8703
      3987 8702 3988 8706 3993 8708 3998 8700
      4003 8710
TIME...MOT...LOC 2328Z 252DEG 37KT 4007 8682 4004 8676
          3994 8672 3972 8672

$$
000 
WWUS53 KIND 242343
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
743 PM EDT FRI AUG 24 2007

INC107-133-242353-
/O.EXP.KIND.SV.W.0072.000000T0000Z-070824T2345Z/
MONTGOMERY-PUTNAM-
743 PM EDT FRI AUG 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR PUTNAM AND SOUTHERN MONTGOMERY
COUNTIES EXPIRES AT 745 PM EDT...

LAT...LON 4011 8704 4011 8676 3961 8670 3954 8703
      3960 8703 3963 8699 3971 8699 3980 8703
      3987 8702 3988 8706 3993 8708 3998 8700
      4003 8710
TIME...MOT...LOC 2343Z 252DEG 37KT 4012 8663 4009 8657
          3999 8653 3977 8653

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 7:05 PM EDT, 2 minutes earlier.

Area forecast discussion, Aug 24, 7:05 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
705 PM EDT FRI AUG 24 2007

.AVIATION...DISCUSSION FOR 0Z TAFS.

PLENTY OF AVAILABLE INSTABILITY AND APPROACH OF MID LVL WAVE OVR W
IL WL CONT TO FORCE TSRA ACRS THE AREA. CHALLENGE WL BE TIMING OFF
AND ON. MAIN UPR WAVE AND COLD FRONT WON/T MOVE THRU TIL LATE
TOMORROW MORNING SO THESE COULD SPAWN MORE TSRA DURING THE
OVERNIGHT/MORNING HOURS. WL TIME IN CURRENT TSRA AND TAKE A SHOT AT
THOSE STORMS CURRENTLY IN THE ST LOUIS AREA BUT ONLY PUT IN SHRA FOR
TOMORROW MORNING. MVFR CIGS/VSBYS MAY HANG AROUND NEAR/AFTER FROPA.

&&

.SHORT TERM /TONIGHT AND SATURDAY DAYTIME/...
KIND 88D IS QUIET FOR THE MOMENT.  A FEW TSRA WERE POPPING UP OVER
SOUTHERN ILLINOIS WITHIN THE WATCH BOX THERE.  TSRA TIMING AND FROPA
ON SATURDAY WILL BE THE MAIN FOCUS.

LAPS DATA SHOWS LIS IN THE -4 TO -6 RANGE WHILE SBCAPES HAVE
INCREASED TO 1500-3200 J/KG.  A 17Z ACARS OB SHOWS THE LOW LEVEL
INVERSION HAS ERODED BUT H7 TEMPS STILL REMAIN WARM AROUND 11C.  SPC
MESOANALYSIS PAGE SHOWS GENERALLY DECREASING CIN BUT STILL SOME
LINGERING AT 18Z.  A FEW STORMS IN ILLINOIS CLOSE TO THE INDIANA
BORDER HAVE DISSIPATED LIKELY DUE TO THE AFOREMENTIONED CONDITIONS.
THEREFORE CONVECTION WILL LIKELY BE DELAYED UNTIL LATER ON THIS
EVENING.  WOULD NOT EXPECT ANYTHING IN THE CWA BEFORE 21Z.  AFTER
THAT A LINE OF STORMS WILL PASS THROUGH WITH DAMAGING WIND AND VERY
HEAVY RAIN THE MAIN THREAT.

A COLD FRONT WAS OVER IOWA THIS AFTERNOON AND WILL SLOWLY PROGRESS
SOUTHEAST OVERNIGHT.  WILL MOSTLY LEAN TOWARD THE NAM/RUC FOR FROPA
THIS FRONT WILL BE THE FOCUS FOR ADDITIONAL PRECIPITATION OVERNIGHT
AND INTO SATURDAY.  THE FRONT SHOULD BE CLEAR OF THE CWA BY LATE
SATURDAY EVENING AND END MOST OF THE RAINFALL.

OVERNIGHT LOWS TONIGHT WILL BE IN THE LOW 70S WITH RAIN EXPECTED.
ON SATURDAY WITH MOSTLY CLOUDY SKIES ANTICIPATED TEMPS WILL STAY
UNDER 90 FOR THE VAST MAJORITY OF THE CWA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...

WL KEEP SLGT CHC OF TRWS IN SATURDAY EVE AS THE UPR TROF MOVES ACRS
AND THE CD FNT SETTLES S OF THE OH RVR. AFTER THAT...SHOULD BE A
PERIOD OF TRANQUIL WX AS SFC HIGH PRES SETTLES ACRS THE ERN CONUS
WITH RIDGING ALOFT MOVING ACRS THE OH VLY AND A DRY COLUMN WITH MN
LVL RH FM 30-40% THROUGH TUE. CHC OF TRWS AGAIN BY WED IN NW FLOW
REGIME. WL NOT BE NEARLY AS WARM FOLLOWING THE FROPA AS SEEN IN
CURRENT POST FRONTAL SFC OBS. MOS NUMBERS REFLECT THIS WELL AND ARE
PRETTY CLOSE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 648
UNTIL 11 PM EDT.

&&

AVIATION...CP
SHORT TERM...SALLY
LONG TERM...MK
Hazardous weather outlook, Aug 24, 5:12 PM EDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
512 PM EDT FRI AUG 24 2007

INZ021-028>031-035>049-051>057-060-252115-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-
512 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT.
SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS...LARGE HAIL AND
HEAVY RAIN BEING THE PRIMARY THREATS.

HOT TEMPERATURES WILL CONTINUE THIS AFTERNOON WITH HEAT INDEX
VALUES NEAR 100 DEGREES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND AGAIN WEDNESDAY
AND THURSDAY. SEVERE STORMS ARE NOT EXPECTED SATURDAY.

LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ061>065-067>072-252115-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
512 PM EDT FRI AUG 24 2007 /412 PM CDT FRI AUG 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT.
SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS...LARGE
HAIL AND HEAVY RAIN BEING THE PRIMARY THREATS.

HOT TEMPERATURES WILL CONTINUE THIS AFTERNOON WITH HEAT INDEX
VALUES NEAR 100 DEGREES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND AGAIN WEDNESDAY
AND THURSDAY. SEVERE STORMS ARE NOT EXPECTED SATURDAY.

LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

In the hours before

Local storm report, Aug 24, 4:35 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
435 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     SULLIVAN                39.10N 87.41W
08/24/2007                   SULLIVAN           IN   TRAINED SPOTTER

            TREE LIMBS...POWER LINES...AND SIGNS WERE BLOWN DOWN.

&&

NIELD
Local storm report, Aug 24, 5:35 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     YEOMAN                  40.67N 86.72W
08/24/2007                   CARROLL            IN   EMERGENCY MNGR

            SEVERAL TREE LIMBS WERE BLOWN DOWN.

&&

NIELD
Local storm report, Aug 24, 6:42 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
642 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     CLINTON                 39.66N 87.41W
08/24/2007                   VERMILLION         IN   EMERGENCY MNGR

            TREES AND LIMBS WERE BLOWN DOWN. MINOR STRUCTURAL DAMAGE
            ALSO OCCURRED.

&&

NIELD
Local storm report, Aug 24, 7:07 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
707 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     ROSEDALE                39.62N 87.28W
08/24/2007                   PARKE              IN   LAW ENFORCEMENT

            TREE LIMBS AND POWER LINES DOWNED. SIMILAR REPORTS IN
            LYFORD.

&&

DTUCEK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 4:44 PM EDTSevere Thunderstorm WarningINDCarroll46 min
Aug 24, 5:03 PM EDTTornado WarningINDCarroll17 min
Aug 24, 5:08 PM EDTSevere Thunderstorm WarningINDTippecanoe41 min
Aug 24, 6:43 PM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo32 min
Aug 24, 6:54 PM EDTSevere Thunderstorm WarningINDSullivan, Vigo36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.